An issue we deal with in the office everyday is explaining to parents the difference between the old Acetaminophen Infant Drops, with a concentration of 80 mg of Acetaminophen per dropper full (0.8 ml), and the new concentration, for infants and children, of 160 mg/5 ml.
The new formulation is a response to the Federal Drug Administration (FDA) recommendation to change the infant’s acetaminophen concentrated drops to the less concentrated 160 mg/5 ml formulation. While the new product began appearing early this year, products with the old concentration marked for Infants are still in the stores and in medicine cabinets across the country.
The key piece of information resides in the concentration of the product you have in your hands. Under the name of the ingredient Acetaminophen should appear the concentration of the product, whether it is the Infant Drops at a concentration of 80 mg of Acetaminophen per 0.8 ml, or the Infants and Children’s Suspension at a concentration of 160 mg/5 ml.
Another piece of information to remember is that each product should be used with their own delivery/measuring system. The Infant Drops come with a dropper that measures 0.4 mL and 0.8 mL. The dropper should be used only with the product at a concentration of 80 mg/0.8 mL.
The new Infants and Children Suspension comes with a syringe that measures from 1.25 mL to 5 mL. The syringe should be used to measure the product at a concentration of 160 mg/5 mL.
If you have any problems or you are unsure about measuring the right dose, call your pediatrician’s office before giving any medication to your child.